Montana, 2017

High Wind in Montana, November 20, 2017

November 20, 2017 · NWS BYZ · 1 event in 1 county or zone

A tight east-west surface pressure gradient resulted in high wind gusts across the Big Timber area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A tight east-west surface pressure gradient resulted in high wind gusts across the Big Timber area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 20, 3:11 AM MST, 49 minutes earlier.

Area forecast discussion, Nov 20, 3:11 AM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Billings MT
311 AM MST Mon Nov 20 2017

.SHORT TERM...valid for Tdy and Tue...

Surface pressure gradient from Idaho Falls to Lewistown was 18mb
this hour. Gradient is expected to tighten just a bit more very
early this morning, before decreasing late this morning and this
afternoon. Winds have been hitting Advisory criteria all night in
Livingston and Nye. Guidance and local tools suggest winds will
increase through dawn with gusts approaching 75mph. For Big
Timber, 700mb winds increase to 65kts by dawn, with an increase in
surface pressure falls. This should cause an increase in wind
speeds there too. Clouds do look to increase early this morning
and this may take an edge off the strongest winds. Will keep
warnings in place. Strongest surface pressure falls surge well to
the east and south early this afternoon, so winds should be on the
decrease this afternoon, which is consistent with the going
forecast.

Attention then turns to a cold front advancing from the north and
the potential for rain and snow showers with this front. The GFS
was more aggressive with the front, in timing, strength, and
amount of QPF generated with it, compared to the ECMWF. The GFS
has also pushed the band of precipitation developing along the
frontal boundary farther west and centers Billings right in the
heaviest QPF with around .25 inches of moisture falling tonight.
The ECMWF was not quite that aggressive, but does put down .15
inches. Timing has slowed just a bit with the onset of ascent, but
confidence still growing of a band of rain showers developing
this evening over western and central zones, so raised PoPs. Cold
air is progged to slide in by mid evening, so rain should change
to snow then. Coldest air holds off until around midnight and
metro model keeps roads mainly wet until then, but could turn
slushy overnight. Air temperatures fall into the 20s and roads may
become slick toward Tuesday morning. Snowfall does taper off
pretty quickly after midnight, so there is a disconnect between
precipitation and the coldest air settling in, so roads may get a
chance to dry off a bit. Will have to watch this event. Snow
accumulations will be very tricky with rain changing to snow, but
initial thought was around an inch, with local higher amounts
possible, mainly over grassy surfaces.

Need to talk about the mountains here. Surge of moisture into
this system was adequate for decent snow rates today, with the
deeper moisture sliding south tonight. System was not terribly
cold and this should hold accumulation down some. That being said,
expect to see amounts of 6-8 inches, possibly up to 10 in spots.
Will issue a HWO with occasional heavy snow in the mountains, and
the possibility of a couple inches over the plains, with maybe
some slick roads tonight and for the Tuesday morning commute.

Snow will taper off quickly Tuesday as flow quickly becomes
downslope with an upper ridge from the west building back in.
Tuesday will be warmer with 850mb temperatures approaching 9c.
Weak energy rotates around the building ridge to the west and
brings moisture and lift back into western and northwest zones
Tuesday night. TWH

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

The extended forecast continues to be on track, so only minor
changes.

UPper level ridging and strong downslope flow will bring temps
well above normal for Wednesday and Thanksgiving Day. Highs in the
60s will be common, with near 70F possible on turkey day in some
locations. Highs on the 23rd may challenge current daily records.

SW winds at Livingston and Nye could reach advisory criteria both
Wednesday and Thanksgiving Day, with gusts approaching 60 mph
possible. Mid level winds to near 50 kts, a stable atmosphere, and
a favorable sfc gradient are all strong indicators of advisory
level gusts.

Models continue in good agreement on timing a Pacific shortwave
across the region late Thursday night and Friday. Wave appears to
be pretty quick moving at this time, but should bring a shot of
lower elevation rain showers and some mountain snowfall. Continued
with inherited pops at this time, with minor tweaks for
coordination purposes.

The shortwave will also bring some cooler air into the region, but
certainly not cold air. Upper level ridging returns by Saturday
morning, bringing dry weather and a general warming trend through
the end of the period. Expect temps to remain above late November
normals, with highs in the 50s. AAG

&&

.AVIATION...

The main aviation threat in our region is the very strong surface
winds from KLVM to K6S0 continuing through much of today. Winds
gusting from 50 to over 60 kts is expected, strongest wind
expected through 18Z. In addition, some LLWS is possible around
KMLS and KBHK tonight. VFR conditions will prevail through this
morning, but expect increasing obstructions to the
Absaroka/Beartooth Mountains this afternoon. A cold front will
cross the region this evening and overnight. Precip will start as
rain in lower elevation and change to snow late this evening.
Expect reduced VIS and CIGS in precip, with localized IFR to LIFR
conditions possible. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 052 026/041 038/063 043/064 042/054 031/048 032/052
    3/W 72/J    21/N    00/B    23/W    00/B    11/B
LVM 049 030/050 042/060 043/063 041/050 030/046 032/051
    7/W 62/W    41/N    11/N    45/W    11/B    11/B
HDN 054 024/039 033/064 038/066 039/056 029/049 029/053
    3/W 62/J    11/N    00/B    23/W    00/U    11/B
MLS 054 018/033 026/060 039/066 040/054 028/046 027/048
    2/W 30/B    12/W    00/B    12/W    00/U    11/B
4BQ 057 021/038 031/063 040/067 042/055 029/048 028/052
    2/W 40/B    11/N    00/B    14/W    10/U    01/B
BHK 055 013/031 021/060 034/064 039/053 025/043 022/046
    2/W 20/U    02/W    00/B    12/W    00/U    11/B
SHR 056 026/042 032/062 036/066 038/054 026/049 027/054
    2/W 62/J    11/B    00/B    13/W    10/B    01/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 6 PM MST this evening FOR
      ZONES 41-65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Nov 20, 3:22 AM MST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
322 AM MST Mon Nov 20 2017

MTZ067-068-WYZ098-211100-
Absaroka/Beartooth Mountains-Crazy Mountains-
Northeast Bighorn Mountains-
322 AM MST Mon Nov 20 2017

This Hazardous Weather Outlook is for portions of south central
Montana and north central Wyoming.

* WHAT...Periods of heavy snow.

* WHERE...Mountains of south central Montana and north central
  Wyoming.

* WHEN...Today and tonight.

* ADDITIONAL DETAILS...Snow will develop today and become heavy at
  times. Snow will taper off Tuesday morning. 4 to 8 inches of new
  snow is expected, with local amounts up to 10 inches possible,
  mainly for the Crazy and Beartooth/Absaroka mountains. The Bighorn
  mountains will see lighter snow amounts.

* ADDITIONAL HAZARD CONCERNS...Adding heavy snow may elevate
  avalanche concerns. Hunters and outdoor enthusiasts should be
  prepared for locally heavy snow and difficult weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ028>030-034-035-038>042-056>058-063>066-WYZ099-211100-
Southern Wheatland-Musselshell-Treasure-Northern Stillwater-
Yellowstone-Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Sheridan Foothills-
322 AM MST Mon Nov 20 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Rain changing to snow and producing locally slushy and
  slick roadways.

* WHERE...Areas of south central Montana and north central Wyoming.

* WHEN...Tonight and early Tuesday.

* ADDITIONAL DETAILS...Rain showers late this afternoon and early
  this evening, will change to snow by late evening. Snow could
  accumulate to an inch or two, mainly over grassy surfaces. Roads
  will be mainly wet, but heavier snow rates could cause roads to
  be become slushy late this evening. Colder air will rush in
  overnight, which could turn roads slick late tonight and for the
  morning commute on Tuesday.

* ADDITIONAL HAZARD CONCERNS...Travelers should be on the look out
  for reduced visibility in locally heavier snow tonight with roads
  become slushy. Allow extra time for the Tuesday morning commute
  as roads could become slick overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Nov 20, 12:51 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1251 AM MST MON NOV 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
11/20/2017  M55.00  MPH      PARK               MT   DEPT OF HIGHWAYS

1207 AM     NON-TSTM WND GST 12 SE EMIGRANT          45.27N 110.54W
11/20/2017  M60.00  MPH      PARK               MT   MESONET

&&

TWH
Local storm report, Nov 20, 3:45 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
345 AM MST MON NOV 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
11/20/2017  M64.00  MPH      PARK               MT   DEPT OF HIGHWAYS

0118 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
11/20/2017  M69.00  MPH      PARK               MT   ASOS

0300 AM     NON-TSTM WND GST 1 S ROSCOE              45.34N 109.49W
11/20/2017  M58.00  MPH      CARBON             MT   DEPT OF HIGHWAYS

&&

TWH

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
November 20, 4:00 AM MST to 6:40 AM MST
Where
Northern Sweet Grass forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS

A wind gust of 67 mph was recorded just southeast of Big Timber.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723513.